News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Zithromax/diarrhea


 maiden75 - Fri Jun 10, 2005 10:39 am

I took one 500mg dose of Zithromax yesterday. I have had a few episodes of diarrhea today and of course after reading about colitis and all the bad stuff antibiotics can cause, I am worried. I know diarrhea is a common side effect, but when should it become a concern to notify the doctor about? Should I worry? Is colitis common? Anyway to prevent it or lower the risk while taking antibiotics? Please help to ease my mind!!

:cry:
 Shannon Morgan, CMA - Fri Jun 10, 2005 5:17 pm

User avatar One dose of an antibiotic doesn't cause diarrhea, and definitely not colitis - that's a chronic illness.

Some ABs can cause GI upset, nausea, vomiting and diarrhea, but not one dose. Try taking an antidiarrheal like Pepto or Immodium. If it continues, or you develop fever, vomiting, or other symptoms, see your doctor.
 maiden75 - Fri Jun 10, 2005 9:32 pm

Thanks so much for your reply! I had read in the little pamphlet with the meds that antibiotics could cause pseudomembranous colitis and started reading about it and got freaked out. Just want to make sure one dose couldn't cause this type of colitis either??? Here's the little blurb that got me wondering about it all...your response would make me feel much better! I'm sure I'm just paranoid.. :roll:

"Pseudomembranous colitis has been reported with nearly all antibacterial agents and may range in severity from mild to life-threatening. Therefore, it is important to consider this diagnosis in patients who present with diarrhea subsequent to the administration of antibacterial agents.
Treatment with antibacterial agents alters the normal flora of the colon and may permit overgrowth of clostridia. Studies indicate that a toxin produced by Clostridium difficile is a primary cause of "antibiotic-associated colitis."
 Shannon Morgan, CMA - Fri Jun 10, 2005 9:51 pm

User avatar Right - all ABs are capable of causing this due to the imbalance of bacteria that they can cause - but it is not common at all on a normal course of treament. Were you having diarrhea prior to getting the prescription? What are they for?

Possible side effects have to be listed by FDA law - it certainly doesn't mean they will all happen. Like I said, if the diarrhea becomes worse in spite of over the counter treatments, discontinue the medication and call your doctor.
 maiden75 - Sat Jun 11, 2005 8:45 am

Thanks for your help. I have always had diarrhea on & off for almost 10yrs due to IBS. I was prescribed it for what the doctor "thought" "might" be a sinus infection because of my migraines (which i told him i was diagnosed with 5 yrs ago). I don't know why he thought that, but that's what he gave me. I have had sinus infections in the past and I had major nasal congestion, fever, pain and well, frankly it was pretty apparent that I had one. This time I had headache, sneezing, throat drainage, mild earache and sore throat, which all has gone away. (And was getting better even before the antibiotics)I think it's a mild cold, or post nasal drip I have, which there's no cure for, and also I went swimming Sunday and felt a weird rush and pressure/pain in my ear after diving underwater....I had doubts about it and don't feel like I need the antibiotic to begin with and I don't want to use it when there's no infection, you know? My stomach has been fine since I first posted.... :wink: I know it's alot of info! What do you think?
 Shannon Morgan, CMA - Sun Jun 12, 2005 9:03 am

User avatar I think if you were getting better before, you definitely don't need it. I didn't know about your IBS; that is more than likely your problem since 1 dose of Zithromax really wouldn't cause that much of a problem.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here